Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 17, 2009, 3:15 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2009, 3:15 PM CDT (20:15 UTC)
- Expired
- Jun 17, 2009, 3:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:52 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2807 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KTOP 172015 TORTOP KSC117-131-172045- /O.NEW.KTOP.TO.W.0014.090617T2015Z-090617T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS... NORTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS... * UNTIL 345 PM CDT * AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NORTHEASTERN MARSHALL COUNTY...OR 21 MILES EAST OF MARYSVILLE... MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN MARSHALL AND NORTH CENTRAL NEMAHA COUNTIES... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A BASEMENT OR STORM SHELTER NOW IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS. && LAT...LON 3982 9611 3990 9634 4000 9632 4000 9598 TIME...MOT...LOC 2015Z 272DEG 23KT 3994 9626 $$ BLAIR
2 follow-up statements
000
WWUS53 KTOP 172025
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT WED JUN 17 2009
KSC117-172035-
/O.CAN.KTOP.TO.W.0014.000000T0000Z-090617T2045Z/
MARSHALL-
325 PM CDT WED JUN 17 2009
...THE TORNADO WARNING FOR NORTHEASTERN MARSHALL COUNTY HAS BEEN
CANCELLED...
LAT...LON 3999 9599 3983 9611 3982 9611 3987 9623
3992 9624 4000 9624 4000 9599
TIME...MOT...LOC 2025Z 267DEG 22KT 3996 9618
$$
KSC131-172045-
/O.CON.KTOP.TO.W.0014.000000T0000Z-090617T2045Z/
NEMAHA-
325 PM CDT WED JUN 17 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHWESTERN NEMAHA COUNTY...
AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED OVER NORTHWESTERN NEMAHA COUNTY...OR 25 MILES EAST
OF MARYSVILLE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWEST NEMAHA COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID WINDOWS...AND COVER YOUR
HEAD.
&&
LAT...LON 3999 9599 3983 9611 3982 9611 3987 9623
3992 9624 4000 9624 4000 9599
TIME...MOT...LOC 2025Z 267DEG 22KT 3996 9618
$$
BLAIR000
WWUS53 KTOP 172038
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT WED JUN 17 2009
KSC131-172048-
/O.EXP.KTOP.TO.W.0014.000000T0000Z-090617T2045Z/
NEMAHA-
338 PM CDT WED JUN 17 2009
...THE TORNADO WARNING FOR NORTHWESTERN NEMAHA COUNTY WILL EXPIRE AT
345 PM CDT...
AT 338 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE
WEATHER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...HAIL UP TO PENNY SIZE...AND GUSTY
WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.
LAT...LON 3999 9599 3983 9611 3982 9611 3987 9623
3992 9624 4000 9624 4000 9599
TIME...MOT...LOC 2038Z 267DEG 22KT 3996 9608
$$
BLAIRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 17, 7:09 AM CDT, 8 hours 6 minutes earlier.
Area forecast discussion, Jun 17, 7:09 AM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 709 AM CDT WED JUN 17 2009 .UPDATE... UPDATE FOR 12 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... OVERNIGHT GROUND FOG HAS BEGUN TO LIFT...AND MID JUNE INSOLATION AND INCREASING LOW LEVEL WINDS SHOULD KEEP CONDITIONS FROM DROPPING BELOW IFR FOR THE REST OF THE MORNING. INCREASING SOUTHEAST WINDS TODAY WILL VEER TO THE SOUTHWEST LATE TONIGHT WITH AS SURFACE LOW MOVES EAST ACROSS THE NORTHERN PLAINS. 65 && .PREV DISCUSSION... /ISSUED 320 AM CDT WED JUN 17 2009/ DISCUSSION... ISOLATED THUNDERSTORMS MOVING SLOWLY ACROSS SE KS ATTM...IN AREA OF BETTER INSTABILITY AND WEAK ISENTROPIC LIFT. WEAK WAVE ACROSS WRN KS GENERATING SOME SHOWERS ACROSS NORTHWEST AND NORTH CENTRAL PORTIONS OF THE STATE. FOR TODAY...SOUTHWESTERLY FLOW ALOFT OVER THE ROCKIES ACTS TO BUILD THE UPPER RIDGE OVER OUR AREA. SHORTWAVES PROGGED TO EJECT THROUGH THAT FLOW AROUND THE RIDGE AND INTO CTRL KANSAS LATER TONIGHT. FOR TODAY...SEE PLUME OF 700MB TEMPS OF 14C SLOWLY MOVE NORTHWARD TOWARDS THE NEBRASKA BORDER AND THINK THIS WILL KEEP PRECIP CHANCES AT BAY FOR THE DAYTIME HOURS TODAY. HAVE HIGHS IN THE LOW 90S EAST TO THE MID 90S WEST WITH INCREASING SOUTHERLY WINDS. TONIGHT EXPECT TO SEE PIECE OF ENERGY OVER THE ROCKIES FIRE OFF CONVECTION ALONG THE CAP IN NEBRASKA. STORMS SHOULD DEVELOP QUICKLY IN HIGHLY UNSTABLE AIRMASS WITH STRONG SHEAR AND PROPAGATE EAST SOUTHEAST...A FEW OF WHICH MAY CLIP THE FAR NORTHERN COUNTIES IN THE EVENING HOURS BEFORE PROPAGATING EASTWARD. IF THIS OCCURS...THESE STORMS WOULD LIKELY BE SEVERE. AT THIS TIM THINK THEY WILL STAY NORTH BUT WITH EDGE OF CAP ACROSS THE NORTH CANNOT GO WITHOUT A SLT CHANCE THERE. GFS ALSO HINTING AT PIECE OF ENERGY NEAR THE TX PANHANDLE MOVING INTO CTRL KS COULD GENERATE ISOLD ACTIVITY IN A SIMILAR TIMEFRAME. THINK CAP WILL HOLD WEST BUT WILL CARRY SLT POPS THERE FOR COLLABORATIVE SAKE. WARM SOUTHERLY WINDS SHOULD KEEP LOWS IN THE LOW TO MID 70S OVERNIGHT WITH SOME LOWER TEMPS POSSIBLE ALONG THE NORTHERN BORDER WHERE COLD POOLS FROM THUNDER COULD BRING A BRIEF COOLDOWN. ANOTHER WARM DAY IN STORE FOR THE AREA ON THURSDAY AS RIDGE REMAINS OVER THE SOUTHERN PLAINS AND SHORTWAVE SLIDES ALONG THE CANADIAN BORDER THROUGH THE DAY. SECONDARY WAVE THEN SLIDES IN BEHIND...A BIT MORE SOUTH...AND BRINGS THE FRONT INTO OUR AREA ON FRIDAY. BETTER INSTABILITY PROGGED TO SLIDE EASTWARD WITH LEADING IMPULSE...BUT ENOUGH REMAINS FOR THUNDER POTENTIAL AS THE FRONT MOVES THROUGH ON FRIDAY. TIMING COULD IMPACT STRENGTH OF THE STORMS AS AN AFTERNOON PASSAGE COULD ALLOW FOR BUILDUP OF A BIT MORE INSTABILITY. FRONTAL PASSAGE SHOULD KEEP HIGHS IN THE 80S ON FRIDAY. CHANCES FOR PRECIP ON SATURDAY WILL DEPEND ON HOW FAR SOUTH FRONT MOVES BEFORE IT RETURNS ACROSS OUR AREA. IF GFS SOLUTION VERIFIES THINK ITS RETURN SOLUTION IS TOO QUICK. HOWEVER ECMWF LINGERS THE FRONTAL BOUNDARY ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY...AND NAM DRAWS FRONT FARTHER SOUTHWARD. STAYED CURRENT FORECAST COURSE WITH NO POPS BUT MAY NEED TO BE ADDED IF FRONTAL POSITION REMAINS CLOSE TO OUR AREA. NO CHANGES BEYOND SATURDAY. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 17, 5:23 AM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 523 AM CDT WED JUN 17 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-181030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 523 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NEBRASKA LATE THIS AFTERNOON INTO THIS EVENING. ALTHOUGH THE EXPECTED STORM TRACK IS GENERALLY NORTH OF THE STATE LINE...A FEW OF THESE STORMS MAY MOVE FAR ENOUGH SOUTH TO CLIP THE NORTHERN COUNTIES OF KANSAS. IF THEY DO...THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT WITH ISOLATED TORNADOES ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY AS A FRONT MOVES ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TONIGHT NEAR THE KANSAS NEBRASKA STATE LINE.
In the hours before
Local storm report, Jun 17, 2:08 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
208 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL 5 SSW ONEIDA 39.80N 95.98W
06/17/2009 E1.00 INCH NEMAHA KS TRAINED SPOTTER
&&
BNLocal storm report, Jun 17, 2:17 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
217 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 6 SSW ONEIDA 39.79N 95.98W
06/17/2009 E1.50 INCH NEMAHA KS TRAINED SPOTTER
&&
BNLocal storm report, Jun 17, 2:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
224 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TORNADO 5 N HANOVER 39.97N 96.88W
06/17/2009 WASHINGTON KS TRAINED SPOTTER
SEVERAL REPORTS OF DEBRIS IN THE AIR.
&&
BNLocal storm report, Jun 17, 2:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 3 SSW FAIRVIEW 39.81N 95.75W
06/17/2009 E1.75 INCH BROWN KS TRAINED SPOTTER
&&
BNLocal storm report, Jun 17, 2:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TORNADO 5 N MARYSVILLE 39.91N 96.65W
06/17/2009 MARSHALL KS TRAINED SPOTTER
NEW TORNADO OBSERVED
&&
BLAIRLocal storm report, Jun 17, 3:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL NNW ROBINSON 39.82N 95.41W
06/17/2009 E1.50 INCH BROWN KS TRAINED SPOTTER
170TH POWHATTAN
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:40 PM CDT | River Flood Warning | TOP | Anderson, Franklin | 13 hr |
| Jun 17, 12:34 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 41 min |
| Jun 17, 1:08 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 52 min |
| Jun 17, 1:15 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 45 min |
| Jun 17, 1:30 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 45 min |
| Jun 17, 2:11 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 49 min |
| Jun 17, 2:11 PM CDT | Tornado Warning | TOP | Marshall, Washington | 34 min |
| Jun 17, 2:22 PM CDT | Tornado Warning | TOP | Brown, Jackson, Nemaha | 38 min |
| Jun 17, 2:39 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 36 min |
| Jun 17, 2:57 PM CDT | Tornado Warning | TOP | Brown, Jackson | 33 min |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.